Next Article in Journal
Generalized Yang–Baxter Operators for Dieudonné Modules
Previous Article in Journal
Convergence Aspects for Generalizations of q-Hypergeometric Functions
Article Menu

Export Article

Open AccessArticle
Axioms 2015, 4(2), 156-176; doi:10.3390/axioms4020156

Diffeomorphism Spline

School of Computing and Information Sciences, Florida International University, 11200 SW 8th Street, Miami, FL 33199, USA
Author to whom correspondence should be addressed.
Academic Editor: Angel Garrido
Received: 25 May 2014 / Revised: 17 February 2015 / Accepted: 27 March 2015 / Published: 10 April 2015
View Full-Text   |   Download PDF [29525 KB, uploaded 10 April 2015]   |  


Conventional splines offer powerful means for modeling surfaces and volumes in three-dimensional Euclidean space. A one-dimensional quaternion spline has been applied for animation purpose, where the splines are defined to model a one-dimensional submanifold in the three-dimensional Lie group. Given two surfaces, all of the diffeomorphisms between them form an infinite dimensional manifold, the so-called diffeomorphism space. In this work, we propose a novel scheme to model finite dimensional submanifolds in the diffeomorphism space by generalizing conventional splines. According to quasiconformal geometry theorem, each diffeomorphism determines a Beltrami differential on the source surface. Inversely, the diffeomorphism is determined by its Beltrami differential with normalization conditions. Therefore, the diffeomorphism space has one-to-one correspondence to the space of a special differential form. The convex combination of Beltrami differentials is still a Beltrami differential. Therefore, the conventional spline scheme can be generalized to the Beltrami differential space and, consequently, to the diffeomorphism space. Our experiments demonstrate the efficiency and efficacy of diffeomorphism splines. The diffeomorphism spline has many potential applications, such as surface registration, tracking and animation. View Full-Text
Keywords: diffeomorphism; Beltrami differential; Beltrami coefficient; quasiconformal mapping; auxiliary metric; surface mapping; shape space; spline; animation diffeomorphism; Beltrami differential; Beltrami coefficient; quasiconformal mapping; auxiliary metric; surface mapping; shape space; spline; animation

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Zeng, W.; Razib, M.; Shahid, A.B. Diffeomorphism Spline. Axioms 2015, 4, 156-176.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics



[Return to top]
Axioms EISSN 2075-1680 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top